Family and Caregiver Schizophrenia Discussion Forum

Question about treatment

My husband has been taking meds for schizophrenia for 6-7 months- generics for prozac, zyprexia, and depakote. Been a couple other things here and there for the adverse affects but the others aren’t consistent except for vyvance. I don’t think he has an official diagnosis yet, but his mom has it. He has audio hallucinations and one night when it got really bad (about 2 weeks after starting his regimen), he had a visual hallucination and wasn’t 100% the voices weren’t real… like he knew they weren’t but he still wanted to barricade the door because he was so scared. We took him to the ER, and after that it progressively got better.

So 6 months later, he’s been stable. He recently admitted he still hears faint whispering on the occasion, but he can tune them out and it’s been awhile since the last time. After the ER his psychiatrist drastically upped the dose of the depakote(250 to 750mg) and zyprexia(5 to 15mg) to try and get it under control but he never lowered them after the meds finally took affect. Since they’ve kicked in, he’s barely able to function. We’ve tried modafinil, which did basically nothing. Now he’s taking 20mg vyvance after finding small case studies about helping the negative symptoms. It does help a little, but wears off quickly and the doctor refuses to raise the dose. Outside of when the vyvance is active, he’s a total zombie. He’s barely able to keep awake to the point where he’s close to passing out on the road and risks losing his job. If he doubles up on his dose, he does much better, but then runs out. We’ve conveyed all this to the doctor but he does not offer changing his regimen, raising the vyvance or lowering the depakote or zyprexa. He said sometime after the New Year we could look into weaning him off, but now it looks like that’s not on the table. We don’t feel this can or should continue like this. My husband is becoming more and more depressed but doesn’t want to tell his doctor because he just prescribes more meds or higher doses when we’ve tried in the past. So I guess it comes down to this- is this level of dysfunction okay/normal as far as his treatment goes, or if not, should we be pushing for a regimen change or consider seeing another doctor altogether?

I am sorry that you and your husband are fighting this battle without his psychiatrist seeming to understand that you want the dosages changed. In our case (my daughter), the depakote and zyprexa never handled her hallucinations or delusions, simply toned them down, increased her negative symptoms, and had a few side effects and she went off of them, back to a psychotic state. Next hospitalization, however, she was in a different hospital, and they put her on haldol, which stopped all hallucinations and delusions and enabled her to get a job again for the first time in almost a year. I am not able to offer you advice, just information on how her treatment went. She’s been on three different drug regimens and only the Haldol worked. It is a fairly low dose once a month injection.

Thank you so much for responding. How well does she function day to day? Our biggest concern is that he’s so sleepy/out of it that he’s barely able to function day to day. Many days he just sleeps, really only getting up to go eat or use the bathroom or find another place to lay down. Does she ever get like that on haldol?

Hi @dberry , I do hope things can go better for you and your husband.

Not since the first days she was on Haldol has it caused any excessive sleepiness. For my daughter, Haldol is sort of like a miracle drug. It wiped out 90% of her hallucination, delusions and confused thinking, yet didn’t make her unsmiling or withdrawn or sleepy. She is acting pretty much like she used to before the psychosis hit her: talking socially, working part time, eating, sleeping, etc.

When she was first given the Haldol, she slept a lot for a few days, but not since.